MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71340113
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha was performed, the ech por 190mm str sz 13 that was implanted, broke.The current state of health of the patient is unknown.No medical intervention has been reported at this time.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information added: d10 (concomitant products added).H3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, the patient had a left total hip arthroplasty on an unknown date.A broken echelon stem was reported.No information regarding an intervention has been reported.The undated x-ray was reviewed and confirms the reported broken stem as well with the radiolucency and changes in the cortex there is possibility that there has been micromotion prior to the broken stem; however, a clinical root cause of the reported breakage cannot be confirmed.With the limited information provided, and unknown time implanted, the patient impact beyond the reported event cannot determined.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in adverse events in primary and revision surgery section that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of cracking, or fracture of implant components.Also, implant fracture, particularly of smaller sized or high offset implants, is more likely to occur in patients who are young, physically active, and/or heavy, which may lead to implant failure.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification, the quality and manufacture of porous coated cobalt-chromium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, size selected and/or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR 190MM STR SZ 13
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16302053
Report Number1020279-2023-00277
Device Sequence Number6185582
Product Code JDI
UDI-Device Identifier03596010328724
UDI-Public03596010328724
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model Number71340113
Device Catalogue Number71340113
Device Lot Number15FM08259
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2023
Supplement Date Received by Manufacturer03/03/2023
Initial Report FDA Received Date02/05/2023
Supplement Report FDA Received Date03/07/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/11/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71331754 / LOT: 15GT56935; PN: 71331854 / LOT: 15FM08259; PN: 71336500 / LOT: 15LM02310; PN: 76539167 / LOT: 16AT63975
Outcome Attributed to Adverse Event Other;
Patient SexUnknown